Rough: This third grade year has been... - ADHD Parents Toge...

ADHD Parents Together
9,320 members3,113 posts

Rough

MomB10
MomB10
13 Replies

This third grade year has been better, but rough. Am I the only one on some days don't even care to show face to the teacher when picking up my child? I just straight grab my child and head for the car. So this year focus in class has been a major struggle for him. We start behavioral therapy soon, but I'm not sure how that's to help. I feel like not being able to give my child answers to help him frustrate me to the max. Then I have to hear from his teacher "today was frustrating me" I'm like no sh** sherlock. Think how he feels to have to go through this. I'm really hoping therapy can give us another outlet. This way we can tell the teacher this is what he needs and what we want. Any suggestions, kind words, and prayers are welcome.

I love all you beautiful parents out there on the post.

13 Replies
oldestnewest
Onthemove1971

MomB10-

Welcome to the group. Yes I have in the past not wanted to discuss what my child has done and how bad things are.

As far as a child focusing on class, our son takes 1 medication for that ( it's 24 hr. ) so he takes it before bed and it really helps a lot. He also takes 1 medication for his impulse behavior (which is getting better as he matures). We think of this as if we had a child with vision problems we would have to get glasses for him, his medication is like his glasses.

The medication he takes is short acting and out of his system before he finishes school. It doesn't change his personality, but makes like so much easier for all of us and he likes not being in trouble. But you didn't come here for a medication lecture!

He also goes to a therapist. In addition he has a 504 plan ( which I was not able to get until 7th grade, but really encourage all parents to get as soon as they get the diagnosis).

Some days are much harder than other, but I try to think about the current day and helping right now.

Big hugs! We are here for you when you need us.

Take care

1 like
Reply
MomB10

Thank you so much for the reply. My son too takes medication, but seems to be out of his system before an hour and a half after school starts, and he takes it about 730 in the morning. We are not setting up behavioral therapy. Hopefully us as parents can get some type of help to help him. We try to switch things around to help him more. Like a schedule and being at his classroom door to make sure he doesn't forget his homework. Some days are totally rougher than others, but he's a trooper with a good heart. It's hard to get others to not look at his situation as a stigma or something bad. Thank you for your response.

2 likes
Reply
Onthemove1971

Here are a few thoughts.. if he can manage the AM ( getting up, dressing, eating...) give it to him when he arrives at school ( or gets on the bus).

The other option is have him take it at school ( before it starts). This should get him another hour. Of course this means getting the RX placed at school.

We also give a "booster" after school, depending on the day and activities.

Here is more news... it only gets more challanging!( I know I could not believe it when I was told that, nothing you can't survive with tios that really help) Sorry, when he leaves Elementary school it gets more complicated.. in fact I have all of his high academic classes in the first part of the day to avoid medication wear off. A 504 plan helps with all of that.

Hope these thought help..

Take care,

1 like
Reply
ChristinaVesq

I am right there with you- my son is in 3rd grade and it’s been rough. Just got a long teacher email yesterday and it brought me to tears. My son tries so hard but he doesn’t know how to take social cues and he reacts very ooorly when someone laughs at him or rejects him in some way. Lately he has been talking about Halloween and creepy Halloween stuff (his favorite holiday) and it’s scaring some girls in class. I’m embarrassed and sad for him because it’s just so hard to explain to him what he’s doing wrong. Hes creative and passionate. He’s on 30 mg vyvanse and I just don’t see as much improvement as I had expected. Some days I just cry when he’s asleep. It’s helpful to know I’m not alone. Hugs to you.

Reply
Janice_H

It's so sad to hear of the pain you are experiencing watching your child struggle. You are not alone. There were many days and nights I just wanted to cry but do not have the time to do so. Life is so incredibly busy that I don't even have time to do that.

Reply
Pennywink

Sorry to hear that! Does he have a 504 or accommodations in place at school? If so, then maybe let your prescribing physician know that the medication isn't working as you hoped. Though kids talking about things that other kids find scary could also just be normal growing pains.

Reacting poorly at rejection, or even just perceived reject (even if it isn't what really happened) is an often overlooked symptom of ADHD. William Dobson has a great article about it, and other universal but overlooked symptoms. Unfortunately his only solution for it is non-stimulant medications.

additudemag.com/symptoms-of...

additudemag.com/rejection-s...

1 like
Reply
ChristinaVesq

Thank you! Yes he had a 504 but I’m not even sure what else to add to it this year- he gets preferential and alternative seating, ‘waking breaks’ when he needs them and teacher is really very good. We are going to discuss adding a non-stimulant to the vyvanse with his psychiatrist- I agree I’ve read that may help. Some of his one-sided talking and getting ‘stuck’ on one topic for days at a time is just an 8 year old being 8, and some is adhd so it’s very hard to know how to respond, when to try to correct him and when to just let him be himself. Sigh.

Reply
Onthemove1971

I was told by our psychiatrist that medication only controls %60 of the symptoms and thearpy with accommodation and parent training has to do the rest.

I was also told as far as the right dose there is a range by weight. We were at the highest and now that he is growing we have not needed to make any adjustments. Don't be afraid to try a higher dose and see if it is " life changing", we really work with our psychiatrist. Sometimes it's about changing how much he has in a total day.

Hope all that makes sense, no judgement just sharing what worked for us in the past. We use both short acting and time release ( this get him through the day) and short in the PM.

Hugs..

1 like
Reply
seller

Your son probably needs a higher dose of the Vyvanse. Check with your prescriber. It's not uncommon to end up on the highest dose of medication and you may also have switch back and forth between different meds. I remember third grade as being a particularly challenging year.

1 like
Reply
ChristinaVesq

Thank you- that makes sense. We started on focalin which was great and then totally stopped working, same after we upped he dose. So after genetic testing we switched to vyvanse at 10mg which did nothing, 20mg did nothing, and now 30mg seems to help and at first it was keeping him up at night but now I’m not sure it’s doing much either.

Reply
seller

It was such a balancing act, and very frustrating much of the time.

1 like
Reply
anirush

When my daughter who is now in her thirties was in 3rd grade she had an inexperience teacher who want to tell me every day what had gone wrong in class. I got to where I would hide behind a pillar until her words, grab her hand and get out of the school before the teacher could find me. This was before the days of email.

Behavioral therapy for us gives the therapist a chance to discuss situations that happened and how they could be different in the future.

We have added Intuniv, a non stimulant, to help with the medication lasting.

Reply
anirush

When my daughter who is now in her thirties was in 3rd grade she had an inexperience teacher who want to tell me every day what had gone wrong in class. I got to where I would hide behind a pillar until my daughter got out, grab her hand and get out of the school before the teacher could find me. This was before the days of email.

Behavioral therapy for us gives the therapist a chance to discuss situations that happened and how they could be handled differently in the future.

We have added Intuniv, a non stimulant, to help with the medication lasting.

2 likes
Reply

You may also like...